The sudden death of 18-year-old Logan Stiner grabbed national headlines last May when the high school senior died from a surprising and rare cause: a caffeine overdose.
Stiner’s family found a small bag of caffeine powder — sold legally in the U.S. and easily purchased over the Internet — in their home after the Ohio teen’s death. The official autopsy revealed that Stiner had experienced a seizure, along with cardiac arrhythmia, from ingesting a toxic amount of caffeine. Stiner, a wrestler and star student only one week from graduation, had a blood caffeine level over 20 times higher than that of a typical coffee drinker.
Stiner’s death is only one of several deaths linked to caffeine toxicity in recent years. The same beloved chemical that transforms you from a blurry-eyed Hulk to an alert human being every morning is extremely toxic in high doses. And now that pure caffeine powder is increasingly being sold as a dietary supplement, those high doses are more widely available than ever before, according to an article recently published in Current Sports Medicine Reports.
One teaspoon of commercially available bulk caffeine powder can contain as much of the drug as 30-plus cups of coffee.
A look at the amount of caffeine in a cup of coffee, one No-Doz tablet, and one teaspoon of caffeine powder. (Image by Amy Rushlow/Laura Kenney for Yahoo Health)
Caffeine implicated in a handful of deaths
While Stiner’s story is the most well-known example of an extreme caffeine overdose, it is by no means the only one. A 2010 research review identified 20 caffeine-related deaths reported in the scientific literature between 1993 and 2009, and there have been more since.
Recently, a case study detailed the death of a 39-year-old fitness buff in Georgia who concocted his own energy drinks as part of a rigorous daily exercise regimen. The man worked for a telecommunications company, but after his employers received several complaints of aggressiveness, they fired him. Two hours later, he collapsed unconscious at his front door, where a friend found him and called 911.
Paramedics arrived to a puzzling scene. Dried white fluid coated the man’s shirt. The same fluid was splattered across his steering wheel and driver’s side dashboard. An opened bag of 100 percent pure caffeine powder was found in the vehicle.
A Georgia man who died of a caffeine overdose was found with an opened bag of pure caffeine powder in his car and white fluid, presumably his own energy drink concoction, sprayed on the wheel and dashboard. (Photo courtesy of American Journal of Forensic Medicine and Pathology, vol. 3, no. 4.)
The autopsy revealed that he had a blood caffeine concentration of 350 milligrams of caffeine per liter of blood: five times the amount that killed Logan Stiner.
Based on the amount of caffeine left in the bag and the volume of liquid in his stomach, investigators calculated that the man had consumed 10,000 to 12,000 milligrams of caffeine. In comparison, one cup of coffee contains about 100 milligrams.
Another caffeine overdose case study was recently published in the American Journal of Emergency Medicine. It detailed the story of a 42-year-old man who took 120 No-Doz tablets in a suicide attempt. After four days of vomiting, diarrhea, and occasional blackouts, he was admitted to the emergency department with liver failure and rhabdomyolysis (severe muscle breakdown). The patient, who had a history of mental illness, underwent nine days of kidney dialysis and survived.
Extreme doses of caffeine can cause seizures, low blood pressure, and potentially fatal heart rhythm disorders. “In a serious overdose, the heart rate is so rapid that it can no longer cause effective pumping of the heart, and the heart cannot maintain bodily functions,” Paul Wang, M.D., a cardiologist and professor of cardiovascular medicine at Stanford Health Care, tells Yahoo Health. “In other instances, we think that the heart rhythm becomes so disorganized and so out of control that the normal rhythm doesn’t come back.”
One teaspoon of commercially available bulk caffeine powder can contain as much of the drug as 30-plus cups of coffee. (Photo by Getty Images)
There isn’t enough data to say exactly how much caffeine can trigger a serious overdose, Wang says. But studies report fatalities from 5 grams of caffeine, which is equal to about 50 cups of coffee or about two dozen No-Doz. On the Internet, you can buy a 100-gram bag of pure caffeine powder — 20 times a fatal dose — for $10.
Should caffeine products be more tightly regulated?
The FDA currently limits the maximum amount of caffeine allowed in a single pill to no more than 200 milligrams. But there are no such regulations for caffeine powder. Since it is considered a dietary supplement, the FDA doesn’t approve it for safety or effectiveness before it hits store shelves. Only if the FDA finds a supplement to be unsafe can it remove the product from the marketplace.
“The real big challenge for the powder is that it’s so concentrated. Ordinarily when you’re getting your normal daily amount of coffee, you’re getting a couple hundred milligrams of coffee maybe,” says Bruce Anderson, PharmD, director of operations for the Maryland Poison Center at University of Maryland School of Pharmacy. “But the powdered stuff is so potent and so incredibly concentrated that people aren’t used to dealing with it.”
In a consumer warning released in July, the FDA cautioned that one teaspoon of pure caffeine equals 25 cups of coffee. But that’s actually an understatement: In an online search, Yahoo Health found products in which one teaspoon yields the equivalent of 32 cups of coffee. “That’s a huge amount of caffeine,” Anderson says. “That’s way more than anybody is going to get from drinking a couple of cups of coffee or even a couple of No-Doz. It’s just a huge slug of caffeine.”
Because a small amount of powder is so powerful, it’s easy to take more than intended. For example, a 1/16-teaspoon serving of one commercial brand of caffeine powder contains 200 milligrams of the drug. If you accidentally double that amount — which is possible to do if you’re using often-imprecise kitchen utensils and don’t level off the scoop — you’ve just gone from the amount of caffeine in two cups of coffee to four cups. Some caffeine powders are even sold with a recommendation to use a gram weight scale to measure the stuff.
“A lot of the time the folks using these products don’t have the proper equipment to measure something out very precisely,” Anderson tells Yahoo Health. “I think a lot of times folks have the opinion that if a little is good a lot is better. It’s really easy to run into trouble. The risk of harm is so great and the potential benefit is so modest that I’m not sure it makes any sense to have these products available at all.”
The FDA is currently reviewing the safety of powdered caffeine products, FDA spokesperson Jennifer Corbett Dooren tells Yahoo Health. “The agency is working to collect additional information about powdered pure caffeine products and will consider taking regulatory action, as appropriate, to protect consumers,” she says, adding that some online retailers have stopped selling the supplements following the FDA’s consumer warning.
How to avoid ODing on caffeine
While deadly caffeine overdoses are rare, less-severe overdoses are relatively common. There were more than 20,000 U.S. emergency room visits due to energy drink consumption in 2011, according to government data. Symptoms of mild caffeine toxicity include nausea, vomiting, heart palpitations, a racing heartbeat, agitation and hyperactivity, Wang says. And if you’re not used to caffeine, even a couple cups of coffee is enough to feel nausea and chest pain, Anderson says. In one case study, a woman was admitted to the emergency room for rhabdomyolysis after drinking less than five cups of coffee.
To use caffeine safely:
- Don’t use powdered caffeine products, the FDA recommends — especially if you have a pre-existing heart condition.
- If you insist on using powdered caffeine, measure out doses using an accurate gram weight scale. Kitchen utensils won’t give you a correct measurement, and you could easily take too much.
- Know how much caffeine you’re consuming. Even black coffee can vary widely depending on the brewing method and the beans used, Anderson says. The Center for Science in the Public Interest keeps a list of the caffeine content in common foods and beverages.
If you or someone you know might have overdosed on caffeine, call the American Association of Poison Control Centers hotline at 800-222-1222. An expert in poisoning and overdose management will help you determine the best course of action. If someone is unconscious, unresponsive, or having seizures, call 911.
To report an adverse event associated with a caffeine product to the FDA, call 240-402-2405 or email CAERS@cfsan.fda.gov. The FDA considers these reports of adverse events when reviewing supplement safety.